Thunderstorm Wind, Douglas
- When
- July 27, 3:58 PM CST
- Where
- Douglas County, Maple
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 46.580, -91.720
Several power lines were blown down.
A major severe weather episode occurred across northwest Wisconsin, with thunderstorms producing tornadoes, high winds, and large hail. A significant squall line with embedded supercells moved into northwest Wisconsin from Minnesota, with one particular storm producing three tornadoes in Ashland and Iron Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A major severe weather episode occurred across northwest Wisconsin, with thunderstorms producing tornadoes, high winds, and large hail. A significant squall line with embedded supercells moved into northwest Wisconsin from Minnesota, with one particular storm producing three tornadoes in Ashland and Iron Counties. The Turtle Flambeau Flowage area of Iron County was hit the worst, with several injuries at a campground, massive tree damage, and structural damage occurring. Another area of major damage occurred in the Drummond and Delta areas, as down burst winds caused structural damage and destroyed hundreds of trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 27, 2:49 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 349 PM CDT TUE JUL 27 2010 .DISCUSSION...SEVERE WEATHER IS THE MAIN SHORT TERM FOCUS. AT MID AFTERNOON...NUMEROUS THUNDERSTORMS HAD DEVELOPED ALONG AN AREA FROM THE BRAINERD LAKES...THROUGH THE TWIN PORTS AND INTO THE SOUTH SHORE AREAS OF NORTHERN WISCONSIN. OTHER NEW THUNDERSTORMS HAD DEVELOPED ACROSS THE EASTERN DAKOTAS AND NORTHWESTERN MN IN THE VICINITY OF THE COLD FRONT DROPPING SOUTHEASTWARD ACROSS THE CWA. THE STORMS IN OUR CWA WERE GENERALLY TO THE NORTH OF A WELL DEFINED WARM FRONT. THE WARM AIR HAD REACHED OUR FAR SOUTHERN CWA...WITH TEMPS IN THE MID 80S IN HINCKLEY AND SIREN...AND DEWPOINTS IN THE MID 70S. INSTABILITY SOUTH OF THE FRONT WAS EXTREME...BUT THE 18Z MPX SOUNDING SHOWED WARMING IN THE LOW TO MID LEVELS PLACING AN EFFECTIVE CAP ON THINGS FOR A WHILE. NEW WATCH LOOKS GOOD...AND THINK CONVECTION WILL INCREASE CONSIDERABLY DURING THE NEXT HOUR OR TWO GIVEN INCREASE IN TCU ACTIVITY AND ASCENT FROM INCOMING FRONT AND MID LEVEL SPEED MAX. FOR TONIGHT...WILL CONTINUE TO MENTION SEVERE THUNDERSTORMS FOR THE EVENING HOURS...AND THEN DIMINISH THE CHANCE FROM NW TO SE FOR THE OVERNIGHT HOURS. MUCH DRIER AIR WILL MOVE INTO THE NORTHWEST AS THE NIGHT WEARS ON. FOR THE WATCH PERIOD...WILL NEED TO WATCH FOR THE DEVELOPMENT OF DISCRETE SURFACE BASED CELLS...WHICH COULD QUICKLY BECOME TORNADIC WITH THE POTENTIAL FOR A MAJOR TORNADO IF DISCRETE SURFACE BASED CONVECTION DOES DEVELOP. TEMPERATURES IN THE WARM SECTOR WERE INTO THE 90S WITH DEWPOINTS WELL INTO THE 70S. WILL ALSO NEED TO WATCH FOR THE POTENTIAL FOR TRAINING CELLS AND POSSIBLE FLOODING OVERNIGHT. THE 18Z NAM HAS A VERY STRONG CONVECTIVE RESPONSE DURING THE LATE AFTERNOON/EARLY EVENING... RIGHT ACROSS THE WATCH AREA. WEDNESDAY LOOKS MUCH MORE QUIET...WITH DRY NORTHWEST WINDS AND TEMPERATURES IN THE UPPER 70S TO LOWER 80S. GUSTY NORTHWEST WINDS WILL ALSO USHER IN DRIER AIR. THE WEATHER SHOULD BE FAIRLY QUIET UNTIL THURSDAY NIGHT AND FRIDAY...WHEN AN ADVANCING LOW PRESSURE SYSTEM IN THE PLAINS HEADS TOWARD THE GREAT LAKES. LOOKS LIKE THERE COULD BE SOME FAIRLY STRONG MCS ACTIVITY. WILL START THE PROCESS OF GRADUALLY INCREASING POPS FOR THE AREA...BUT MAY NEED TO BUMP THEM UP MUCH MORE WITH TIME. .EXTENDED...FRIDAY NIGHT THROUGH TUESDAY. CONDITIONS WILL BE MAINLY DRY AND WARM FOR THE BEGINNING OF THE EXTENDED FORECAST PERIOD THIS WEEKEND...AS A LARGE RIDGE OF HIGH PRESSURE BUILDS OVER THE CENTER PART OF THE COUNTRY. CONDITIONS WILL BECOME MORE UNSETTLED EARLY NEXT WEEK WHEN A COLD FRONT AND UPPER LEVEL SHORTWAVE IS EXPECTED TO AFFECT THE UPPER MIDWEST. && .AVIATION.../18Z TAF ISSUANCE/ A COLD FRONT WILL TRACK SEWD ACROSS THE NORTHLAND THIS AFTERNOON AND EVENING...PRODUCING AREAS OF SHOWERS AND THUNDERSTORMS. MVFR/IFR CIGS AND VSBYS WILL ACCOMPANY HEAVIER SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS COULD PRODUCE ERRATIC AND GUSTY WINDS...ALONG WITH LIGHTNING. THERE IS A SLIGHT RISK THAT SOME THUNDERSTORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE THROUGH THIS EVENING. CONDITIONS WILL IMPROVE LATER TONIGHT AS DRIER AIR SPREADS IN AFTER THE FRONT MOVES THROUGH...RESULTING IN DRY CONDITIONS AND PREVAILING VFR CONDITIONS LATE TONIGHT AND WEDNESDAY MORNING. && .POINT TEMPS/POPS... DLH 60 78 54 77 / 70 10 10 10 INL 54 75 48 78 / 50 10 10 10 BRD 60 79 52 78 / 60 10 10 10 HYR 63 82 54 82 / 70 10 10 10 ASX 64 79 55 77 / 70 10 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...DAP EXTENDED....BERDES AVIATION...BERDES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 354 PM CDT TUE JUL 27 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 354 PM CDT TUE JUL 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT INTENSE THUNDERSTORMS...SOME SEVERE...WILL CROSS THE ENTIRE AREA THIS EVENING. THREATS INCLUDE DAMAGING WINDS...LARGE HAIL AND TORNADOES. THE THREAT OF WIDESPREAD DAMAGING WINDS...TORNADOES AND VERY LARGE HAIL ARE GREATEST SOUTH AND EAST OF THE IRON RANGE UP THE NORTH SHORE TO THE SILVER BAY AREA... INCLUDING THE TWIN PORTS AREA...AND ACROSS ALL OF NORTHWEST WISCONSIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL OCCUR FRIDAY INTO THE COMING WEEKEND. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. LSZ121-140>148-281030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 354 PM CDT TUE JUL 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT INTENSE THUNDERSTORMS...SOME SEVERE...WILL CROSS WESTERN LAKE SUPERIOR THIS EVENING. THREATS INCLUDE SUDDEN STRONG WINDS AND LARGE HAIL...WITH THE GREATEST LIKELIHOOD FROM THE SILVER BAY AREA SOUTHWARD NEAR THE TWIN PORTS AND ALONG THE WISCONSIN SOUTH SHORE. WATERSPOUTS ARE ALSO POSSIBLE ACROSS THE WESTERN PORTION OF LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL OCCUR FRIDAY INTO THE COMING WEEKEND. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1140 AM CDT TUE JUL 27 2010 MNZ033-034-036-271745- CROW WING-SOUTH AITKIN-SOUTH CASS- 1140 AM CDT TUE JUL 27 2010 ...STRONG THUNDERSTORM IN THE BRAINERD LAKES AREA... AT 1136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LAKE HUBERT...MOVING EAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 30 MPH AND HEAVY DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... MERRIFIELD BY 1145 AM... IRONTON BY NOON... CROSBY AND CUYUNA BY 1205 PM... DEERWOOD BY 1210 PM... GARRISON BY 1220 PM... AITKIN BY 1230 PM... BOATERS ON AREA LAKES SHOULD SEEK SAFE HARBOR UNTIL THE STORM PASSES. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4658 9367 4627 9376 4636 9437 4662 9434 CLC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1211 PM CDT TUE JUL 27 2010
WIZ009-271745-
PRICE-
1211 PM CDT TUE JUL 27 2010
AT 1212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF KENNAN...MOVING EAST AT 25 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH AND HEAVY DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
OGEMA BY 1240 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4541 9069 4552 9069 4560 9064 4548 9014
4538 9020 4537 9024 4537 9056
CLCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
104 PM CDT TUE JUL 27 2010
MNZ033-034-271900-
CROW WING-SOUTH CASS-
104 PM CDT TUE JUL 27 2010
...ANOTHER STRONG STORM HEADED TOWARD THE BRAINERD LAKES AREA...
AT 101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SOUTH OF NIMROD...OR JUST WEST OF
POPLAR...MOVING EAST AT 40 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH AND VERY HEAVY DOWNPOURS.
* THE THUNDERSTORM WILL BE NEAR...
LEADER BY 110 PM...
CASINO BY 115 PM...
LAKE SHORE AND PINE RIVER BY 130 PM...
PEQUOT LAKES AND JENKINS BY 135 PM...
BREEZY POINT AND LAKE HUBERT BY 140 PM...
MERRIFIELD AND MANHATTAN BEACH BY 145 PM...
CROSSLAKE AND FIFTY LAKES BY 150 PM...
IF YOU ARE ON AREA LAKES AND BEACHES...SEEK INSIDE SHELTER UNTIL THE
STORM PASSES.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4641 9479 4671 9480 4677 9398 4635 9408
4638 9477 4640 9480
CLCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 220 PM CDT TUE JUL 27 2010 MNZ025-033>037-272015- CARLTON/SOUTH ST. LOUIS-CROW WING-NORTH CASS-NORTHERN AITKIN-SOUTH AITKIN-SOUTH CASS- 220 PM CDT TUE JUL 27 2010 AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF BACKUS TO HASSMAN...MOVING EAST AT 25 MPH. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH AND HEAVY DOWNPOURS. * THUNDERSTORMS WILL BE NEAR... BACKUS AND CHICKAMAW BEACH BY 230 PM... WALDECK BY 235 PM... MCGREGOR BY 240 PM... FIFTY LAKES BY 245 PM... PALISADE AND EMILY BY 255 PM... WAUKENABO AND SHESHEBEE BY 300 PM... PEOPLE ON AREA LAKES AND BEACHES SHOULD GO INSIDE UNTIL THE STORMS PASS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4690 9448 4677 9304 4650 9339 4668 9480 CLC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
359 PM CDT TUE JUL 27 2010
MNZ019-020-037-WIZ001-002-272130-
BAYFIELD-CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-DOUGLAS-SOUTHERN
LAKE/NORTH SHORE-
359 PM CDT TUE JUL 27 2010
...THUNDERSTORMS APPROACHING THE TWIN PORTS...
AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORM FROM CARLTON TO TWIG...MOVING EAST AT 45 MPH.
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
WILD RICE LAKE... ISLAND LAKE... WEST DULUTH...
FREDENBERG... DULUTH... ARNOLD...
SUPERIOR... SOUTH RANGE... FRENCH RIVER...
WENTWORTH... PALMERS... POPLAR...
MAPLE... LAKE NEBAGAMON... KNIFE RIVER...
GUSTY WINDS MAY CAUSE SMALL OBJECTS BLOW AROUND. STAY AWAY FROM HIGH
OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.
LAT...LON 4652 9279 4692 9275 4720 9144 4700 9167
4691 9180 4690 9187 4678 9208 4675 9208
4671 9203 4669 9195 4670 9179 4676 9158
4650 9148
SGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
450 PM CDT TUE JUL 27 2010
MNZ020-037-038-WIZ001>004-272230-
ASHLAND-BAYFIELD-CARLTON/SOUTH ST. LOUIS-DOUGLAS-IRON-PINE-SOUTHERN
LAKE/NORTH SHORE-
450 PM CDT TUE JUL 27 2010
...STRONG STORMS ACROSS THE TWIN PORTS AND NORTHERN WISCONSIN...
AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS STRONG THUNDERSTORMS ALONG AN AREA FROM FLOODWOOD AND
CROMWELL IN MINNESOTA...THROUGH THE TWIN PORTS...AND ALONG THE SOUTH
SHORE. THE STORMS WERE MOVING EAST AT 35 MPH.
THE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
CROMWELL... MAHTOWA... FOXBORO...
DULUTH... SUPERIOR... MAPLE...
OULU... BAYFIELD... ASHLAND...
MELLEN... HURLEY...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4640 9305 4686 9306 4700 9168 4671 9203
4669 9192 4687 9111 4702 9094 4696 9068
4697 9066 4699 9076 4700 9078 4709 9058
4696 9063 4689 9043 4689 9065 4686 9070
4684 9056 4671 9075 4652 9022 4621 8991
DAPThe Duluth radar (KDLH), 47 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
14 thunderstorm wind, 12 hail, 3 tornado. Local standard time, as filed.
Several power lines were blown down.
Three large trees were blown down.
Trees were blown down on a recreational vehicle, trapping a camper at Twin Bear Campground.
Three vehicles were dented by the hail, and a police car windshield was smashed. High winds accompanied the hail.
The hail fell at Scenic Drive Resort. In addition to the hail, strong winds blew down trees along County Highway H.
Wheat and corn fields were destroyed along County Highway E by the very large hail and high winds.
Shingles were blown from a roof and siding was damaged on a house. A barn was severely damaged.
A roof was blown off of a barn.
A few trees were blown down, in addition to the hail.
There was significant damage to trees near Dry Lake Road, with evidence suggesting EF2 tornado damage.
A tree was blown down.
A 2-foot diameter tree was snapped.
Tree damage was evident from Roddis Line Road north of Highway F, evident of EF0 tornado damage.
This tornado likely began on the southern tip of Big Island. Aerial photographs taken by the Wisconsin Department of Natural Resources showed evidence of tornado damage on smaller islands over the western part of the flowage between the Turtle Dam and Springstead Landing. These islands had large sections of trees completely destroyed - either snapped or uprooted, and the aerial photographs revealed trees laying across one another in a cross-hatched pattern, in a few cases at 90 degree incidence angles.
Substantial tree damage began occurring near Springstead Landing and east into a small neighborhood near the intersection of Flowage Rd. and Franks Ln. A stand of large trees between Flowage Landing Rd. and Simmons Rd. was completely demolished with similar evidence of tornadic winds. All of the trees were snapped or uprooted.
Impacts to cabins in the area started on the western edge of Simmons Rd. and then continued into the neighborhood near the northern tip of Flowage Rd. Some structures in this area were damaged by falling trees. The tree damage in this neighborhood was still rather significant, with large trees up to 2 feet in diameter uprooted or snapped. The tornado then continued east where uprooted and snapped trees were noted along the edge of the shoreline near campsites D-31, C-2, and D-35 before damage became much more sporadic near the canoe portage. It was at this point where the damage path narrowed and the tornado likely ended. Three campers were injured while camping at remote campsites on the Turtle-Flambeau Flowage.
Numerous trees were blown down.
Numerous trees and power lines were blown down along Murray Landing Road.
A large tree was blown down on Bouten Road.
A large tree limb was blown down on a cabin.
A large pine tree was blown down on a cabin, causing a large hole in the roof.
Several trees were blown down.
A large tree was blown down on Highway 70/27.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyThe tornado archive for Wisconsin, 2010Warnings in Wisconsin, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253026, 253024, 253003, 253032, 253004, 253005, 253007, 253043, 253042, 253009, 253011, 253013, 253014, 253015, 253022, 253016, 253017, 253033, 253019, 253034, 253560, 253558, 253035, 253036, 253040, 253041, 253039, 253038, 253037.